Pennsylvania, 2011Damaging Winds in Pennsylvania, September 14, 2011
September 14, 2011 · NWS CTP · 3 events in 2 counties and zones
A line of severe thunderstorms produced localized wind damage in Adams and Franklin Counties during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms produced localized wind damage in Adams and Franklin Counties during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 14, 2:52 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 14, 2:52 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT WED SEP 14 2011
.SYNOPSIS...
A WEAK COLD...FRONT EXTENDING FROM THE CATSKILL REGION OF NEW YORK
TO THE NORTHWEST MOUNTAINS OF PENNSYLVANIA THIS AFTERNOON...
WILL DRIFT SLOWLY TO THE SOUTHEAST AND WEAKEN LATE TODAY. A SECOND
AND STRONGER COLD FRONT WILL PASS THROUGH THURSDAY MORNING...
BRINGING WIDESPREAD SHOWERS...AND A FEW THUNDERSTORMS TO PARTS THE
REGION. A LARGE AREA OF HIGH PRESSURE AREA WILL BUILD IN LATE THIS
WEEK RESULTING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR. THIS DRY
AIR WILL LAST ALL WEEKEND AND INTO THE FIRST PART OF THE NEW WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WEAKENING COLD FRONTAL BOUNDARY EXTENDED FROM JUST SOUTH OF
KBGM...TO KPIT AT 18Z. DECREASING STRATO CU CLOUDS /THAT WERE
PERSISTENT ALONG THIS BOUNDARY/ WILL BE REPLACED BY INCREASING LARGE
SCALE LIFT AND VERTICAL DEVELOPMENT OF THE CU FIELD LATE THIS
AFTERNOON INTO THIS EVENING AS THE RIGHT ENTRANCE REGION OF 120 KT
JET DRIFTS EAST TO THE LOWER GREAT LAKES REGION.
NAM SHOWS THE EVOLUTION OF ONE OR MORE WEAK SFC WAVES ALONG THIS
BOUNDARY BEGINNING THIS EVENING.
AREAS OF RESPECTABLE CAPE AND MODERATELY HIGH EHI ACROSS SCENT AND
SERN PENN LATE THIS AFTERNOON AND EVENING WILL COMBINE WITH MID
LEVEL LAPSE RATES APPROACHING 6.5C/KM TO SUPPORT AT LEAST A FEW
STRONG TSRA FROM NEAR KAOO...EAST TO KMDT AND KLNS.
PAINTED MUCH HIGHER POPS AND QPF IN THIS AREA THROUGH THIS
EVENING...TO THE SOUTH OF THE INITIAL/DYING FRONTAL BOUNDARY.
LATE TONIGHT THROUGH THE MID MORNING HOURS THURSDAY OVER THE CENTRAL
AND WEST /AND MID TO LATE MORNING ACROSS THE EASTERN ZONES/ WILL
FEATURE THE GREATEST CHANCE FOR SHOWERS. PRECIP PATTERN BENEATH THE
BROAD ENTRANCE REGION OF THE JET MAY TAKE ON A MORE STRATIFORM LIGHT
TO MDT RAIN APPEARANCE ACROSS THE CENTRAL AND NWRN ZONES...WHERE LOW
LEVEL BASED CAPE WILL BE MINIMAL.
LOWS TONIGHT WILL VARY FROM THE MID 40S NEAR KBFD...TO THE LOWER 60S
IN THE SOUTHEAST ZONES.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
STRONG COLD FRONT WILL PLOW EAST ACROSS THE REGION DURING THE DAY
THURSDAY. RESIDUAL LLVL MOISTURE...CONTRIBUTION BY THE WARMER LOWER
GREAT LAKES AND A GOOD OROGRAPHIC COMPONENT WILL LEAD TO PLENTY OF
CLOUDS THROUGH AT LEAST THE LATE MORNING HOURS ACROSS THE NW MTNS
AND LAURELS...WHILE THE EXTENSIVE LAYERED CLOUDS FURTHER EAST SLIDE
RAPIDLY TO THE EAST AND LEAVE JUST SCT STRATO CU FOR THE AFTERNOON
OVER THE CENTRAL RIDGE AND VALLEY REGION.
HIGH...CATEGORICAL POPS ACROSS THE EASTERN HALF OF THE CWA THROUGH
16-18Z WILL DROP OFF QUICKLY TO LESS THAN 15 PERCENT BY 21Z
THURSDAY.
IN ADDITION...EXPECT AT LEAST A 6-10 HOUR PERIOD OF GUSTY NW WINDS
IN THE WAKE OF THE FRONT. NAM BUFKIT MOMENTUM TRANSFER SUGGEST
FREQUENT GUSTS OF 18-22 KTS.
PLENTY OF LAKE EFFECT CLOUDS AND EVEN A FEW SHOWERS ARE POSSIBLE
THURSDAY NIGHT ACROSS WARREN AND MCKEAN COUNTIES...BUT FOR NOW I
PLAYED DOWN THE CHC WITH JUST 20 POPS THERE.
OTHERWISE...DRY AND COLD CONDITIONS FOR LATE THURSDAY NIGHT/EARLY
FRIDAY WITH THE FIRST WIDESPREAD FROST POSSIBLE ACROSS THE LAURELS
AND NRN MTNS.
MAX TEMPS THURSDAY WILL ONLY REACH THE LOWER 50S ACROSS THE NW
MTNS...AND AROUND 70F IN THE SE.
LOWS THURSDAY NIGHT WILL DIP TO NEAR FREEZING ACROSS THE NRN MTNS
/WHERE LATER SHIFTS WILL HAVE TO CONSIDER THE MERIT OF POSTING A
FREEZE WATCH/...AND IN THE U30S TO LOWER 40S IN MOST OTHER
LOCATIONS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SHARP UPPER TROF THAT WILL SUPPORT EXPECTED COLD FROPA ON THURSDAY
SHOULD BE LIFTING OUT OF THE REGION AT THE START OF THE LONG TERM
PERIOD. HEIGHTS WILL RISE BEHIND THIS TROF WITH UPPER RIDGE AXIS
MOVING ACROSS PA BY LATE IN THE WEEKEND. FLOW IS FORECAST TO
FLATTEN OUT BY THE END OF THE PD...MIDDLE OF NEXT WEEK. SOME
INDICATION THAT LOWER HEIGHTS WILL LINGER ACROSS SERN SECTIONS.
THE WELL ADVERTISED HIGH PRESSURE SYSTEM WILL BE MOVING INTO THE
REGION AT THE START OF THE PERIOD. THIS WILL PROVIDE A LENGTHY
PERIOD OF SIGNIFICANTLY DRIER AND NOTICEABLY COOLER WEATHER...FROM
THE WEEKEND WELL INTO NEXT WEEK.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AREA OF MAINLY MVFR...BKN-OVC STRATO CU HAS BROKEN UP AND EVOLVED
INTO A BROAD AREA OF MVFR MDT VFR TO MVFR CU THROUGHOUT THE CENTRAL
AND SE ZONES.
AREA OF ENHANCED CONVECTIVE CLOUDS AND SHOWERS/SCTD TSRA WILL IMPACT
KJST AND KAOO OVER THE NEXT 2-4 HOURS BEFORE SLIDING ACROSS SRN PENN
TO KMDT THIS EVENING. ADDITIONAL SHRA/SCTD TSRA EXPECTED TO BREAK
OUT ACROSS THE SE HALF OF OUR CWA /SURROUNDING THIS DISCRETE AREA OF
CONVECTION/.
MORE WIDESPREAD SHOWER ACTIVITY LIKELY LATER TONIGHT INTO
THURSDAY...AS A MUCH STRONGER COLD FRONT MOVES EAST INTO THE AREA.
MUCH OF THE RAIN MAY BE JUST BEHIND THE LEADING EDGE OF THE COLD
AIR. WILL HAVE TO WATCH OUT FOR A CHC OF THUNDERSTORMS...GIVEN AN
ABNORMALLY STRONG UPPER LVL JET JUST TO OUR NW.
IT WILL TURN WINDY IN THE WAKE OF THE FRONT THU INTO THURSDAY
EVENING. VERY COLD AIR FOR MID SEPTEMBER MOVING ACROSS THE LAKES
WILL RESULT IN EXTENSIVE MVFR TO PERHAPS IFR SC AND MOST LIKELY SOME
SHOWERS EARLY ON...MAINLY ACROSS THE NORTHERN PART OF THE STATE.
HIGH PRESSURE SHOULD PROVIDE MAINLY VFR CONDITIONS FOR THE
WEEKEND...ALTHOUGH THERE COULD BE SOME EARLY MORNING FOG.
OUTLOOK...
THU...MVFR AND IFR CONDITIONS IN SHOWERS.
FRI...SOME SHOWERS POSSIBLE EARLY AT SPOTS LIKE BFD. MAINLY
VFR OTHERWISE.
SAT-SUN...AM VALLEY FOG POSSIBLE. OTHERWISE VFR.
&&
.EQUIPMENT...
KCCX RADAR PARTIALLY OPERATIONAL...BUT STILL IN NEED OF A PERMANENT
FIX. EL TECHS HAVE BEEN WORKING ON THE PROBLEM AT THE RDA. RADAR
WILL REMAIN IN VCP31 THROUGH LATE THIS AFTERNOON.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...DANGELO/GARTNER
AVIATION...LAMBERT
EQUIPMENT...
Hazardous weather outlook, Sep 14, 1:00 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT WED SEP 14 2011
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-151800-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
200 PM EDT WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010>012-017-018-024-033-037-041-042-151800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
200 PM EDT WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
TEMPERATURES WILL DROP BELOW 40 DEGREES BOTH FRIDAY AND SATURDAY
MORNINGS...ISOLATED LOCATIONS NEARING THE FREEZING MARK. FROST IS
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 14, 3:50 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT WED SEP 14 2011
PAZ026-035-036-063-142130-
CUMBERLAND PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-
450 PM EDT WED SEP 14 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...FULTON...
SOUTH CENTRAL HUNTINGDON AND WEST CENTRAL CUMBERLAND COUNTIES...
AT 442 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM FORT
LITTLETON TO NEEDMORE...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT SHADE GAP...MCCONNELLSBURG...
FANNETTSBURG AND FORT LOUDON.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 168 AND 206...I-70 BETWEEN
MILE MARKERS 152 AND 168.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.
LAT...LON 3975 7835 3988 7828 4017 7804 4022 7761
4019 7761 4022 7757 4024 7749 3974 7777
FORECASTER: CERUSpecial weather statement, Sep 14, 4:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT WED SEP 14 2011
PAZ035-036-063-064-142230-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-
541 PM EDT WED SEP 14 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...SOUTHEASTERN
FULTON...WEST CENTRAL ADAMS AND WESTERN CUMBERLAND COUNTIES...
AT 536 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
FANNETTSBURG TO MCCONNELLSBURG TO COVE MILLS...MOVING NORTHEAST AT 10
MPH.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL AFFECT BIG COVE TANNERY AND AMBERSON VALLEY.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 182 AND 227...I-70 BETWEEN
MILE MARKERS 165 AND 170...I-81 BETWEEN MILE MARKERS 1 AND 46.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.
LAT...LON 4009 7791 4006 7786 4016 7780 4020 7761
4019 7761 4021 7758 4030 7706 4003 7735
3973 7755 3971 7775 3972 7830
FORECASTER: LA CORTEThunderstorm Wind, Franklin
- When
- September 14, 5:15 PM EST
- Where
- Franklin County, 0.53 mi E of New Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.880, -77.640
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in New Franklin near Chambersburg.
Thunderstorm Wind, Adams
- When
- September 14, 5:40 PM EST
- Where
- Adams County, 0.69 mi N of Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.790, -77.370
Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires in Fairfield.
Thunderstorm Wind, Adams
- When
- September 14, 5:55 PM EST
- Where
- Adams County, Gettysburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.830, -77.230
Thunderstorm winds estimated near 60 mph knocked down several trees and utility wires in Gettysburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 14, 20111 death · 1 event
- Tornado and Flash Flooding in Arizona, September 14, 2011$5,000 · EF2 · 7 events
- Hail and Lightning Strike in Kentucky, September 14, 20111 injured · $765,000 · 2 in hail · 3 events
- Hail and Damaging Winds in West Virginia, September 14 to 15, 2011$242,000 · 1.75 in hail · 12 events
- Damaging Winds in Kentucky, September 14, 2011$107,000 · 61 kt wind · 4 events
- Lightning Strikes in Alabama, September 14, 2011$60,000 · 2 events
- Hail and Damaging Wind in Texas, September 14, 2011$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Tennessee, September 14, 2011$20,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 14, 2011$9,000 · 1.75 in hail · 16 events
- Hail and Damaging Wind in West Virginia, September 14, 2011$5,000 · 1 in hail · 7 events
- Flash Flood and Hail in Arizona, September 14, 2011$3,000 · 1.5 in hail · 6 events
- Damaging Winds in Maryland, September 14, 2011$5,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340164, 340165, 340166.